Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 28, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2022, 10:13 AM CDT for Beltrami County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2022, 10:13 AM CDT (15:13 UTC)
- Expired
- May 29, 2022, 10:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beltrami County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 187 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 10:20 AM CDT | HAIL 1.25 | 2 S Thorhult, MN | HAIL AND VERY HEAVY RAIN FOR 10 TO 15 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215
WUUS53 KFGF 291513
SVRFGF
MNC007-291545-
/O.NEW.KFGF.SV.W.0028.220529T1513Z-220529T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1013 AM CDT Sun May 29 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Beltrami County in north central Minnesota...
* Until 1045 AM CDT.
* At 1012 AM CDT, a severe thunderstorm was located near Thorhult, or
49 miles east of Thief River Falls, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Beltrami County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near the upper Red Lakes, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4824 9482 4808 9522 4816 9533 4837 9511
4837 9504
TIME...MOT...LOC 1512Z 219DEG 43KT 4824 9512
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Perroux/JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:53 AM CDT, 20 minutes earlier.
Area forecast discussion, May 29, 9:53 AM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 953 AM CDT Sun May 29 2022 .UPDATE... Issued at 953 AM CDT Sun May 29 2022 Storms continue to ride the northern edge of elevated CAPE across northern Beltrami and Lake of the Woods counties, pulsing back up and down from severe. CAMs have this convection exiting out of our counties to the north-northeast, but there continues to be development on the southern end of the line so high resolution guidance is not doing too well. Will continue to keep pretty high POPs for the next few hours. After a bit of a lull, should get more convection developing as the surface low enters the Red River Valley this afternoon and evening, although much will depend on how clouds play out this afternoon. UPDATE Issued at 632 AM CDT Sun May 29 2022 A remnant MCV seems to be moving north-northeast through the FA early this morning. Within the past hour, a thin band of stronger storms has formed from Mentor to Ulen Minnesota. In this area MUCAPE values are around 500J/kg and 0-6km effective shear is around 40 knots. 0-3km shear values are around 45 knots, but they pretty much parallel the line segment. For that reason, the reflectivity gradient along the line shows tiny little bows around each cell. Hail should be the main hazard with these cells, but 60 mph wind gusts are also possible. This activity should still exit the FA by mid to late morning. && .SHORT TERM...(Today through Monday night) Issued at 320 AM CDT Sun May 29 2022 The severe thunderstorm potential over the next two days remains the main forecast challenge. As of early this morning, storms over northeast South Dakota continue to move into the southern FA. This looks like a mesoscale convective system with quite a bit of lightning activity. ML and MUCAPE values taper off to almost nothing just north of the ND/SD border. There is somewhat of a low level jet focused into this area with broad 850-700mb warm advection. Several cells have formed in this area with brief strong cores that show the potential for small hail. Not seeing anything consistently strong however. Have also been watching some of the cells in northeast SD for wind potential. Models yesterday did a good job forecasting this area of showers and storms, and they showed them moving north to northeast through this FA during the early morning hours. There is another MCS forming down near KFSD, which a new Severe Thunderstorm Watch was recently issued for. This area has better warm advection and low level jet support. So for our FA, expect fairly widespread showers and weaker storms to keep pushing through overnight into Sunday morning. For today, lingering overnight showers and storms may take until mid to late morning to exit the FA. So there will be the traditional questions on the degree and timing of clearing, where boundaries may set up, and heating/instability for afternoon and evening convection. The NBM has not been warm enough on afternoon highs the past few days, so have gone a little warmer. The humidity has definitely returned, so that is not a question. The SPC Day 1 Convective Outlook did not change too much from yesterday. The SPC discussion mentions storms redeveloping by afternoon, which most of the high resolution models also show. How things maintain or change moving into the evening are a little more uncertain. The low level jet is fairly strong (50 knots+), but is focused more to the east of the FA. SPC and the various high resolution models show the storms well south of the FA congealing into a complex and moving northeast in the evening and overnight along the low level jet. This should be mainly east of the FA, but how far west it extends is still in doubt. So like this morning, there could be some ongoing Monday morning convection across the FA. So once again, the degree of clearing and heating, and where boundaries may be is still a bit uncertain. By afternoon, temperatures still look to be in the 70s to around 80 along and east of the Red River Valley, with the rich moisture in place. Overall, the SPC Day 2 Convective Outlook did not change too much either, although it did back things up a little further west. After any lingering morning convection, it looks like it will take until afternoon to recharge again. So another round of afternoon into evening storms looks likely. 0-6km shear looks very good with the upper jet pushing into central MN by 00z Tuesday. Not sure how long into Monday evening storms will last in this FA, as the low level jet also focuses to the east (and remains very strong). So an active couple of days are upcoming. .LONG TERM...(Tuesday through Saturday) Issued at 320 AM CDT Sun May 29 2022 Isolated showers and storms remain possible during the morning hours on Tuesday as the low pressure system that brings Severe Thunderstorm chances Monday moves out of the region. As the system moves out a brisk NW wind settles in throughout Tuesday and into Wednesday morning. Wind gusts approach 30-35mph at times in the Devils Lake Basin, with 25-30mph for the Red River Valley. Cooler air comes down from Canada thanks to those NW winds. Highs on Tuesday reach into the mid 50s to lower 60s, with lows Tuesday night in the low to mid 40s. Below normal temperatures continue throughout the remainder of the long term as zonal flow sets up across the northern plains. The ridge in the southern United States struggles to amplify, suggested by long term guidance. If the ridge where to amplify more, temperatures would increase closer to climate normals. Temperatures throughout the long term from Wednesday through next weekend remain in the 60s, with near 70 for areas in the southern valley. Zonal flow aloft may introduce a system or two through southern Canada clipping our region bringing a brief shower at times. This is determinant on systems coming out of the SW portions of Canada. At this time guidance suggest little to no activity in those regions to justify shower chances at the end of the long term. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 632 AM CDT Sun May 29 2022 Have a few hours this morning with showers or thunderstorms at all sites other than KFAR (where it has already moved north). This activity should move out of the FA by mid to late morning. Had thought there might be some lower ceilings around in the wake of this activity, but so far only KBJI has seen any lower ceilings. How fast clouds clear out is hard to say at this point, but if it does clear out, there should be cumulus development with the heating of the day. More storms are expected by the afternoon into the evening, before they push off to the east again. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...Spender AVIATION...Godon
Hazardous weather outlook, May 29, 3:43 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 343 AM CDT Sun May 29 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-300845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 343 AM CDT Sun May 29 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms will move through portions of the region early this morning. However, severe storms are not expected. Scattered severe thunderstorms are expected this afternoon and evening. The potential exists to see damaging winds up to 70 mph, hail up to 2 inches in diameter, and an isolated tornado threat. Localized flash flooding may also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The next chance for severe thunderstorms will be Monday afternoon and evening, with the potential for damaging winds up to 80 mph, large hail up to 2 inches in diameter, and an isolated tornado threat. Localized flash flooding may also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, May 29, 5:48 AM CDT, 4 hours 25 minutes before
Special Weather Statement National Weather Service Grand Forks ND 548 AM CDT Sun May 29 2022 MNZ001>003-014-015-022-027-291115- West Becker MN-Red Lake MN-Mahnomen MN-Clay MN-West Polk MN- Norman MN-East Polk MN- 548 AM CDT Sun May 29 2022 ...Strong thunderstorms will impact portions of central Red Lake, northeastern Clay, eastern Norman, south central Polk, western Mahnomen and northwestern Becker Counties through 615 AM CDT... At 548 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Flaming to near Hawley. Movement was north to northeast at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Strong thunderstorms will be near... Flaming around 550 AM CDT. Fertile around 555 AM CDT. Ulen and Maple Bay around 600 AM CDT. Syre, Dugdale and Flom around 605 AM CDT. Twin Valley, Terrebonne and Faith around 610 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4684 9639 4755 9645 4796 9603 4721 9593 TIME...MOT...LOC 1048Z 191DEG 60KT 4747 9636 4691 9634 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH VG
Local storm report, May 29, 7:39 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
739 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL TRAIL 47.78N 95.70W
05/29/2022 E1.00 INCH POLK MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, May 29, 7:49 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
749 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL GULLY 47.77N 95.62W
05/29/2022 E1.75 INCH POLK MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Special weather statement, May 29, 9:00 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
900 AM CDT Sun May 29 2022
MNZ006-009-016-291430-
North Beltrami MN-North Clearwater MN-Lake Of The Woods MN-
900 AM CDT Sun May 29 2022
...Strong thunderstorms will impact portions of central Beltrami,
south central Lake of the Woods and northern Clearwater Counties
through 930 AM CDT...
At 900 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Thorhult to near Weme. Movement was northeast
at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lower Red Lake, Gonvick, Little Rock, Berner, Thorhult, Oaks Corner
and Red Lake Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4788 9501 4785 9509 4785 9519 4781 9519
4767 9556 4767 9557 4771 9558 4822 9533
4848 9486
TIME...MOT...LOC 1400Z 212DEG 24KT 4820 9526 4768 9557
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Perroux/JRSpecial weather statement, May 29, 9:30 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
930 AM CDT Sun May 29 2022
MNZ006-291500-
Lake Of The Woods MN-
930 AM CDT Sun May 29 2022
...A strong thunderstorm will impact portions of southeastern Lake of
the Woods County through 1000 AM CDT...
At 930 AM CDT, Doppler radar was tracking a strong thunderstorm near
Baudette, or 56 miles east of Roseau, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Clementson and Baudette around 940 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4851 9451 4862 9473 4874 9463 4872 9459
4872 9456 4870 9454 4870 9447 4869 9445
4870 9443 4857 9443
TIME...MOT...LOC 1430Z 216DEG 30KT 4863 9456
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Perroux/JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:09 AM CDT | Special Weather Statement | FGF | Wilkin | 36 min |
| May 29, 5:48 AM CDT | Special Weather Statement | FGF | Red Lake | 27 min |
| May 29, 5:59 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 31 min |
| May 29, 6:19 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen, Norman, Pennington, Polk, Red Lake | 41 min |
| May 29, 6:50 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 3 more | 40 min |
| May 29, 7:27 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 2 more | 63 min |
| May 29, 8:28 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 30 min |
| May 29, 9:00 AM CDT | Special Weather Statement | FGF | Beltrami | 30 min |
| May 29, 9:22 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 38 min |
| May 29, 9:30 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 30 min |
| May 29, 9:53 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 52 min |
| May 29, 10:40 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 50 min |
| May 29, 10:42 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 33 min |
| May 29, 11:22 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 23 min |
| May 29, 11:41 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 34 min |
| May 29, 12:05 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 25 min |
| May 29, 12:15 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 45 min |
| May 29, 12:55 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Otter Tail, Wadena | 65 min |
| May 29, 1:55 PM CDT | Special Weather Statement | FGF | Wadena | 35 min |
| May 29, 3:21 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Pennington, Polk, Red Lake | 54 min |
| May 29, 4:31 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Pennington, Polk, Red Lake | 47 min |
| May 29, 5:17 PM CDT | Special Weather Statement | FGF | Beltrami | 28 min |
| May 29, 5:57 PM CDT | Special Weather Statement | FGF | Beltrami | 33 min |
| May 29, 6:37 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.